Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Upper semicontinuity of attractors for approximations of semigroups and partial differential equations


Authors: Jack K. Hale, Xiao-Biao Lin and Geneviève Raugel
Journal: Math. Comp. 50 (1988), 89-123
MSC: Primary 47H20; Secondary 35K55, 35K70, 65N30
DOI: https://doi.org/10.1090/S0025-5718-1988-0917820-X
MathSciNet review: 917820
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose a given evolutionary equation has a compact attractor and the evolutionary equation is approximated by a finite-dimensional system. Conditions are given to ensure the approximate system has a compact attractor which converges to the original one as the approximation is refined. Applications are given to parabolic and hyperbolic partial differential equations.


References [Enhancements On Off] (What's this?)

  • [1] A. V. Babin & M. I. Vishik, "Regular attractors of semigroups and evolution equations," J. Math. Pures Appl., v. 62, 1983, pp. 442-491. MR 735932 (85g:58058)
  • [2] J. E. Billotti & J. P. LaSalle, "Periodic dissipative processes," Bull. Amer. Math. Soc., v. 77, 1971, pp. 1082-1088. MR 0284682 (44:1906)
  • [3] J. H. Bramble, A. H. Schatz, V. Thomée & L. B. Wahlbin, "Some convergence estimates for semidiscrete Galerkin type approximations for parabolic equations," SIAM J. Numer. Anal., v. 14, 1977, pp. 218-241. MR 0448926 (56:7231)
  • [4] P. Brenner, M. Crouzeix & V. Thomée, "Single step methods for inhomogeneous linear differential equations in Banach spaces," RAIRO Anal. Numér., v. 16, 1982, pp. 5-26. MR 648742 (83d:65268)
  • [5] P. G. Ciarlet The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [6] P. Constantin, C. Foias & R. Témam, "On the large time Galerkin approximation of the Navier-Stokes equations," SIAM J. Numer. Anal., v. 21, 1984, pp. 615-634. MR 749361 (85i:65145)
  • [7] G. Cooperman, $ \alpha $-Condensing Maps and Dissipative Systems, Ph.D. Thesis, Brown University, Providence, RI, June 1978.
  • [8] M. Crouzeix & V. Thomée, "On the discretization in time of semilinear parabolic equations with nonsmooth initial data," Math. Comp., v. 49, 1987, pp. 359-377. MR 906176 (89c:65102)
  • [9] M. Crouzeix & V. Thomée, "The stability in $ {L_p}$ and $ W_p^1$ of the $ {L_2}$-projection onto finite element function spaces," Math. Comp., v. 48, 1987, pp. 521-532. MR 878688 (88f:41016)
  • [10] H. Fujita & A. Mizutani, "On the finite element method for parabolic equations. I. Approximation of holomorphic semigroups," J. Math. Soc. Japan, v. 28, 1976, pp. 749-771. MR 0428733 (55:1753)
  • [11] J. K. Hale, "Some recent results on dissipative processes," in Functional Differential Equations and Bifurcations (Ize, ed.), Lecture Notes in Math., vol. 799, Springer-Verlag, Berlin and New York, 1980, pp. 152-172. MR 585487 (82b:34059)
  • [12] J. K. Hale, "Asymptotic behavior and dynamics in infinite dimensions," in Research Notes in Math., vol. 132, Pitman, 1985, pp. 1-42. MR 908897 (89b:58115)
  • [13] J. K. Hale, J. P. LaSalle, & M. Slemrod "Theory of a general class of dissipative processes," J. Math. Anal. Appl., v. 39, 1972, pp. 177-191. MR 0314029 (47:2581)
  • [14] J. K. Hale & O. Lopes, "Fixed point theorems and dissipative processes," J. Differential Equations, v. 13, 1973, pp. 391-402. MR 0333851 (48:12173)
  • [15] J. K. Hale, X. B. Lin & G. Raugel, Upper Semicontinuity of Attractors for Approximations of Semigroups and Partial Differential Equations, LCDS report #85-29, Brown University, Providence, RI, October 1985.
  • [16] H. P. Helfrich, "Fehlerabschätzungen für das Galerkinverfahren zur Lösung von Evolutionsgleichungen," Manuscripta Math., v. 13, 1974, pp. 219-235. MR 0356513 (50:8983)
  • [17] D. Henry, Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Math., vol. 840, Springer-Verlag, Berlin and New York, 1981. MR 610244 (83j:35084)
  • [18] J. G. Heywood & R. Rannacher, "Finite element approximation of the nonstationary Navier-Stokes problem, Part II: Stability of solutions and error estimates uniform in time," SIAM J. Numer. Anal., v. 23, 1986, pp. 750-777. MR 849281 (88b:65132)
  • [19] J. G. Heywood & R. Rannacher, "Finite element approximation of the nonstationary Navier-Stokes problem, Part III: Smoothing property and higher order error estimates for partial discretization." (Preprint.) MR 942204 (89k:65114)
  • [20] C. Johnson, S. Larsson, V. Thomée & L. B. Wahlbin "Error estimates for spatially discrete approximations of semilinear parabolic equations with nonsmooth initial data," Math. Comp., v. 49, 1987, pp. 331-357. MR 906175 (88k:65100)
  • [21] T. Kato, "Fractional powers of dissipative operators II," J. Math. Soc. Japan, v. 14, 1962, pp. 242-248. MR 0151868 (27:1851)
  • [22] S. N. S. Khalsa, "Finite element approximation of a reaction diffusion equation. Part I: Application of a topological technique to the analysis of asymptotic behavior of the semidiscrete approximation." (Preprint.)
  • [23] O. A. Ladyzhenskaya, "A dynamical system generated by the Navier-Stokes equations," Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), v. 27, 1972, pp. 91-115. MR 0328378 (48:6720)
  • [24] O. A. Ladyzhenskaya, "Dynamical system generated by the Navier-Stokes equations," Soviet Phys. Dokl., v. 17, 1973, pp. 647-649.
  • [25] X. B. Lin & G. Raugel, "Approximation of attractors of Morse-Smale systems given by parabolic equations." (In preparation.)
  • [26] J. L. Lions, "Espaces d'interpolation et domaines de puissances fractionnaires d'opérateurs," J. Math. Soc. Japan, v. 14, 1962, pp. 234-241. MR 0152878 (27:2850)
  • [27] P. Massatt, "Attractivity properties of $ \alpha $-contractions," J. Differential Equations, v. 48, 1983, pp. 326-333. MR 702423 (85d:47062)
  • [28] X. Mora, "Comparing the phase portrait of a nonlinear parabolic equation with that of its Galerkin approximations." (Preprint).
  • [29] G. Raugel, "Hilbert space estimates in the approximation of inhomogeneous parabolic problems by single step methods," submitted to Math. Comp.
  • [30] P. Rutkowski, "Approximate solutions of eigenvalue problems with reproducing nonlinearities," Z. Angew. Math. Phys., v. 34, 1983, pp. 310-321. MR 712275 (85f:34045)
  • [31] K. Schmitt, R. C. Thompson & W. Walter, "Existence of solutions of a nonlinear boundary value problem via the method of lines," Nonlinear Anal., v. 2, 1978, pp. 519-535. MR 512149 (80i:65132)
  • [32] R. Témam, Navier-Stokes Equations and Nonlinear Functional Analysis, CBMS-NSF, vol. 41, SIAM, Philadelphia, Pa., 1983. MR 764933 (86f:35152)
  • [33] V. Thomée, Galerkin Finite Element Methods for Parabolic Problems, Lecture Notes in Math., vol. 1054, Springer-Verlag, Berlin and New York, 1984. MR 744045 (86k:65006)
  • [34] V. Thomée & L. Wahlbin, "On Galerkin methods in semilinear parabolic problems," SIAM J. Numer. Anal., v. 12, 1975, pp. 378-389. MR 0395269 (52:16066)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 47H20, 35K55, 35K70, 65N30

Retrieve articles in all journals with MSC: 47H20, 35K55, 35K70, 65N30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1988-0917820-X
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society